Tornadoes · United States · Wyoming · 2018

EF0 tornado, (Gcc)Gillette Arpt, Wyoming, June 1, 2018

This EF0 tornado ran 1.0 miles across Campbell County on June 1, 2018, touching down at 1:34 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 1, 2018
Touchdown
1:34 PM MDT (19:34 UTC)
Lifted
1:38 PM MDT (19:38 UTC)
On the ground
4 minutes
Path length
1.0 miles (1.7 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Campbell County
Touchdown point
44.295, -105.730
Lift-off point
44.306, -105.716
Record number
1806011334-01

The damage survey

34 damage points were recorded along this path by NWS UNR, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 136 mph.

  • rebar anchored to frame and blocks
  • rebar welded to frame that was anchored to concrete, otherwise unit would have rolled
  • building not anchored, likely RFD/straight line winds
  • Possible straight line winds and/or tornado

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A supercell thunderstorm tracked east-northeast across central Campbell County. As the storm approached Gillette, it produced multiple tornadoes. A storm survey, along with photos and video, determined that four tornadoes occurred just west and north of Gillette. The largest tornado was on the ground for about ten minutes and briefly reached EF-3 strength as it tracked about ten miles west-northwest of Gillette. There were two injuries, with significant damage to numerous buildings and homes along its path.

A brief tornado touched down about ten miles west of downtown Gillette between Montgomery Road and Echeta Road, south of the Oriva Hills subdivision. It was on the ground for about four minutes. Since it left no visible damage, the tornado was rated as EF-0.

A short-lived landspout tornado developed three miles north-northeast of downtown Gillette in the Warrior Hills subdivision. It damaged a large shed, flipped a camper onto a vehicle, destroyed another camper, and damaged several wooded fences. Winds were estimated at 80 to 90 mph, giving the tornado a rating as a weak EF-1.

The tornado touched down over the west pit of the Eagle Butte Mine, about seven miles north of downtown Gillette. The tornado traveled east-northeast for about eight minutes before dissipating just east of the Dry Fork Power Plant. The tornado snapped and bent over seven power poles, damaged the control room building at the mine, and damaged several vehicles at the Eagle Butte Mine and Dry Fork Power Plant. With wind speeds estimated at 100 mph, the tornado was rated as an EF-1.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 1, 11:05 AM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 11:05 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1105 AM MDT Fri Jun 1 2018

.DISCUSSION...(Today Through Thursday)
Issued at 310 AM MDT Fri Jun 1 2018

Upper shortwave trough is cross the Pac NW into the northern Rockies
region. Upper ridging over the northern Plains is now shifting into
the upper Midwest. Surface low is centered across central to
northern WY ahead of the approach trough, with a strong LLJ setting
up across the western SD plains. KUDX radar shows last night's storm
activity has pushed off into ND/ncentral SD. However, a few showers
have developed across the Black Hills area and are pushing off to
the NE across the adjacent plains. Another area of weak convection
is across southwest SD. These showers are expected to dissipate
early this morning.

The trough will approach the CWA this morning, with the surface low
crossing the CWA by mid to late morning. As the low crosses the
western Dakotas, a dry line will push through southern portions of
our NE WY zones early this morning, then into SW SD late this
morning. A cold front will then drop into NE WY early this
afternoon, then western SD late this afternoon into the early
evening. These differing air masses across the CWA will lead to
varying results regarding convection today. Over the southern
portions of our NE WY zones into SW SD and plains south of I-
90...not much storm activity is expected as the dry line pushes
through early enough. The air will be too dry for convective
initiation. Across the rest of NE WY, the northern Black Hills area,
and NW SD...better Theta E will remain as the dryline stays to the
south. The cold front will be the main forcing mechanism for
convection to begin. This will begin early this afternoon across NE
WY as the frontal boundary crosses into the CWA, then will be post-
frontal as it pushes into the northern Black Hills/NW SD in the mid
to late afternoon. Shear will not be ideal, but enough mid to upper
level forcing may be present for a few storms to become severe. The
best chance for severe weather will instead be across south central
SD where deep southerly flow will persist through the peak daytime
heating. Deep shear and MLCAPE over 3000 J/kg suggests supercell
development. However. it looks like by the time the line of storms
develop, they will be close to clearing our SCentral SD zones late
this afternoon or early this evening.

Upper ridging will build into the region tonight through the
weekend. Cooler air across the area will result in highs in the 70s
Saturday, then 70s to low 80s Sunday along with plenty of sunshine.
Breezy northwest winds are expected Saturday especially across the
northwest SD plains. Decent chances for storms will return toward
midweek as the upper pattern becomes more active along with above
average temperatures.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1101 AM MDT Fri Jun 1 2018

An area of MVFR ceilings will persist across portions of
northeast Wyoming through this afternoon. Scattered thunderstorms
will develop across northeast Wyoming early this afternoon...and
over northwest and south central South Dakota by late afternoon.
Some of the thunderstorms may be severe, with large hail and
damaging wind gusts. The thunderstorms will shift east of the area
this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...7
Hazardous weather outlook, Jun 1, 4:10 AM MDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
410 AM MDT Fri Jun 1 2018

SDZ049-021300-
Tripp-
322 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a Enhanced chance of severe thunderstorms from late this
afternoon into this evening. The severe weather threats include
large hail, damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-046-047-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
Mellette-Todd-
222 AM MDT Fri Jun 1 2018 /322 AM CDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a Slight chance of severe thunderstorms this afternoon
and evening. The severe weather threats include large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-025-031-043-044-072-073-WYZ054>058-071-021300-
Northern Black Hills-Northern Foot Hills-Pennington Co Plains-
Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a Marginal risk of severe thunderstorms from early this
afternoon into this evening. The severe threats include large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>030-041-042-074-021300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Hermosa Foot Hills-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

While an isolated thunderstorm will be possible, much drier air
moving into the region this afternoon will greatly reduce the
thunderstorm chances over this area today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 1, 12:51 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1251 PM MDT FRI JUN 1 2018

WYZ054-011915-
Northern Cambell WY-
1251 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMPBELL COUNTY
UNTIL 115 PM MDT...

At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Recluse, or 39 miles southwest of Broadus, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Campbell County.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4500 10581 4500 10554 4494 10549 4488 10599
      4499 10601
TIME...MOT...LOC 1851Z 237DEG 28KT 4497 10587

Eagan
Special weather statement, Jun 1, 1:09 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
109 PM MDT FRI JUN 1 2018

WYZ054-055-011945-
Southern Campbell WY-Northern Cambell WY-
109 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 145 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Powder River Rest Area, or 24 miles west of
Gillette, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Echeta.

This Includes Interstate 90 in Wyoming between Mile Markers 97 and
116, and between Mile Markers 120 and 121.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4443 10602 4447 10601 4456 10597 4429 10558
      4405 10601
TIME...MOT...LOC 1909Z 226DEG 25KT 4428 10597

Eagan
Special weather statement, Jun 1, 1:21 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
121 PM MDT FRI JUN 1 2018

WYZ054>056-058-011945-
Weston WY-Western Crook WY-Southern Campbell WY-Northern Cambell WY-
121 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL...
NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 145 PM
MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Camplex Event Facility, or 14 miles southeast of
Gillette, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rozet.

This Includes Interstate 90 in Wyoming between Mile Markers 136 and
149.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4397 10537 4407 10548 4441 10525 4416 10486
TIME...MOT...LOC 1921Z 221DEG 36KT 4410 10534

Eagan

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KRAP), 12:00Z

7.6 hours before the tornado, 228 km from the path. June 1, 2018.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1239 joules per kilogram, CIN -286, lifted condensation level 1849 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 68 square meters per square second, 0 to 6 km bulk shear 30 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-286 J/kg
Surface CAPE
1334 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Gillette (GCC), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Rapid City radar (KUDX), 231 km away, was scanning. The volume nearest the touchdown began at 19:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

The other tornadoes of June 1, 2018

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 112:11 PM MDTEF2Washakie, WY1.0300$20,000
June 112:16 PM MDTEF2Johnson, WY1.0300
June 11:41 PM MDTEF3Campbell, WY3.82002
June 11:55 PM MDTEF1Campbell, WY0.525$50,000
June 11:59 PM MDTEF1Campbell, WY4.650
June 14:26 PM MDTEF0Dunn, ND0.350
June 14:34 PM MDTEF2Dunn, ND3.5200$175,000
June 15:53 PM CDTEF0Morton, ND7.3100$5,000
June 15:55 PM CDTEF0McKenzie, ND0.350
June 16:25 PM CDTEF0Mercer, ND1.475
June 17:36 PM CDTEF0Walworth, SD0.110
June 18:43 PM CDTUnratedKent, TX0.030
June 19:14 PM CDTEF0Valley, NE0.040
June 19:59 PM CDTEF0Madison, NE0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.